ISSN : 1300-6045
E-ISSN : 1309-2251

Brugada-Phenocopy Induced by Propafenone Overdose and Successful Treatment: A Case Report
Mehmet Emre Arı1, Filiz Ekici1
1Departments of Pediatric Cardiology, Ankara Children’s Hematology and Oncology Research and Training Hospital, Ankara, Turkey
DOI : 10.4274/balkanmedj.2016.1185

15-year-old girl having a seizure was brought to the emergency room. She took 1.5 g propafenone for suicidal intention. She had metabolic acidosis. Long QRS interval and ST elevation in leads V1 through V3 were seen on electrocardiography.



Background: Brugada syndrome is an inherited arrhythmogenic disease that may cause sudden cardiac death due to ventricular fibrillation in young adults. Brugada syndrome caused by propafenone intoxication has been noted rarely in the literature. We report a rare case, Brugada phenocopy due to propafenone intoxication and its treatment.

Case Report: A 15-year-old girl having a seizure was brought to the emergency room. She took 1.5 g propafenone (Rythmol, Abbott, Chicago, IL, USA) for suicidal intention. She had metabolic acidosis. Long QRS interval and ST elevation in leads V1 through V3 were seen on electrocardiography. After bicarbonate infusion for 4 hours, haemodynamic and neurologic findings were recovered, and all electrocardiography abnormalities disappeared. The Brugada-like electrocardiography pattern was not recognized in her surface and 24-hour Holter electrocardiography at follow-up. Ajmaline challenge test was negative 2 weeks later.

Conclusion: Absence of symptoms and documented ventricular tachycardia, negative challenge test, and a negative family history demonstrated that the Brugada phenocopy was a transient finding in this case and related to propafenone intoxication.

Keywords : Brugada-like electrocardiography pattern, propafenone, children, Brugada phenocopy
Viewed : 182
Downloaded : 48